Missouri, 2006

Flash Flood in Missouri, May 22, 2006

May 22, 2006 · NWS SGF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 2:18 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, May 22, 2:18 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
318 PM CDT MON MAY 22 2006

.DISCUSSION...

MESOSCALE CONVECTIVE VORTEX OVER SOUTHERN KANSAS CONTINUES TO MOVE
EVER SO SLOWLY EASTWARD WITH AN ARC OF WHAT APPEARS TO BE ELEVATED
CONVECTION (PER SPC MESOANALYSIS GRAPHICS) OCCURRING ALONG ITS
LEADING EDGE. REMNANT SURFACE BOUNDARY STRETCHING FROM BOURBON
COUNTY SE INTO LAWRENCE AND STONE COUNTY SHOWS UP QUITE NICELY IN
AWS OBSERVATIONS WITH A SLIGHTLY MORE ENHANCED CUMULUS FIELD
DEVELOPING ALONG THE CONVERGENCE AXIS. MOISTURE APPEARS TO BE
POOLING A BIT JUST TO THE NORTH OF THIS CONVERGENCE AXIS WITH
DEWPOINTS IN THE LOWER 70S LEADINGS TO MLCAPES OF NEARLY 3000 J/KG
BASED OFF MODIFIED RUC POINT FORECAST SOUNDINGS. WHILE INSTABILITY
IS PLENTIFUL SHEAR IS PITIFUL WITH WINDS AT OR BELOW 15KT FROM THE
SURFACE TO 250MB. ANY STORMS THAT CAN DEVELOP ALONG THIS CONVERGENCE
AXIS LATE THIS AFTERNOON INTO EARLY THIS EVENING MAY POSE A BRIEF
LOCALIZED WIND/MARGINAL HAIL THREAT.

CONVECTION WILL BY AND LARGE BEGIN TO DIMINISH AFTER SUNSET HOWEVER
WITH SOME CONVECTION STILL PRESENT NEAR THE MCV OVER KS ITS POSSIBLE
THAT THIS FEATURE MAY SUSTAIN ITSELF INTO THE NIGHT LEADING TO AT
LEAST SOME SMALL CHANCES OF SHOWERS/ISO STORMS INTO TUESDAY MORNING
AS IT TRANSLATES SLOWLY EASTWARD.

ASSUMING THIS MCV MAINTAINS ITS IDENTITY OVERNIGHT INTO TUESDAY WE
WILL END UP ON THE SUBSIDENT BACKSIDE OF THE VORT TUESDAY AFTERNOON
WITH MORE SUNSHINE EXPECTED. AT LEAST MIXED SUNSHINE AND SOUTHERLY
WINDS SHOULD ALLOW TEMPS TO WARM WELL INTO THE 80S AND HAVE TRENDED
TEMPS A SMIDGE ABOVE THE WARMEST OBJECTIVE GUIDANCE FOR TUESDAY
AFTERNOON.

VIGOROUS NEGATIVE TILT TROUGH OVER SOUTHERN CALIFORNIA INTO ARIZONA
WILL MOVE NORTHEASTWARD ACROSS THE ROCKIES TUESDAY AND INTO THE
EASTERN PLAINS/MID MISSISSIPPI VALLEY REGION BY WEDNESDAY AFTERNOON.
SURFACE FRONT IS PROGGED TO DROP INTO THE OZARKS WEDNESDAY AFTERNOON
WITH FULL SUITE OF SHORT RANGE NUMERICAL GUIDANCE IN GOOD AGREEMENT
ON TIMING AND PLACEMENT OF FRONTAL BOUNDARY. NAM/GFS/WRF ALSO ALL
TIGHTEN THE HEIGHT GRADIENT TO THE SOUTH OF THE CLOSED LOW TO OUR
NORTH AND LEAD TO FAIRLY MODEST MID LEVEL FLOW AND SOMEWHAT
IMPRESSIVE DEEP LAYER SHEAR VALUES. ASSUMING NO CONVECTIVE DEBRIS
LEFT OVER FROM ANY UNEXPECTED NOCTURNAL CONVECTION WEDNESDAY MORNING
WE SHOULD BECOME QUITE UNSTABLE WEDNESDAY AFTERNOON. AT THIS
DISTANCE SET UP APPEARS FAVORABLE FOR SEVERE WX WEDNESDAY AFTERNOON
INTO WED NIGHT AND HAVE HIT THIS IN THE HWO A BIT.

NAM/GFS BOTH BLAST THE FRONT SOUTH OF THE CWA BY THURSDAY
MORNING...HOWEVER WRF HANGS THE FRONT UP OVER SOUTHERN MISSOURI AND
WOULD SUGGEST A CONTINUED THREAT OF SHRA/TSRA OVER SOUTHERN MISSOURI
INTO THURSDAY AFTERNOON. WILL NEED TO KEEP AN EYE ON THIS IN LATER
RUNS BUT ONLY KEPT SOME SCHC POPS GOING JUST IN CASE THE WRF PANS
OUT.

IN THE EXTENDED UPPER RIDGE BUILDS INTO THE AREA AND SHOULD SET THE
STAGE FOR MUCH ABOVE AVERAGE TEMPERATURES (POSSIBLY NEAR RECORD
BREAKING) LATE IN THE WEEK INTO THE WEEKEND. CONVECTIVE CHANCES LOOK
PRETTY LOW DURING THAT TIME FRAME AS WARM MID LEVEL TEMPS BENEATH
THE UPPER RIDGE SHOULD KEEP CONVECTION GENERALLY SUPPRESSED. RIDGE
MAY BEGIN TO BREAK DOWN BY EARLY NEXT WEEK BUT THAT IS TEETERING ON
THE EDGE OF PREDICTABILITY THIS FAR IN ADVANCE SO ONLY NUDGED POPS A
BIT ABOVE CLIMO AND TEMPS A BIT COOLER TOWARD CLIMO.

IZZI

&&

.AVIATION...

THUNDERSTORMS WILL LIKELY AFFECT BOTH KJLN AND KSGF THIS
AFTERNOON...AND INTO THE EARLY EVENING. SCATTERED SHOWERS MAY ALSO
LINGER NEAR THE TERMINALS THROUGH 02-03Z. WINDS SHOULD GO CALM
TONIGHT...AS SKIES CLEAR OUT. GIVEN THE ALREADY MOIST ATMOSPHERE AND
ADDITIONAL MOISTURE FROM RAINFALL TONIGHT...FOG WILL ONCE AGAIN BE
POSSIBLE DURING THE EARLY MORNING HOURS. HAVE TAKEN KSGF INTO MVFR
FOR VISIBILITY AFTER 06Z...BUT KEEPING KJLN IN VFR AT THIS TIME.
CURRENT THINKING IS THAT THE FOG WILL MOST LIKELY BE A PLATEAU
EFFECT...BUT VISIBILITIES AT KJLN WILL NEED TO BE CLOSELY MONITORED.
CONDITIONS LOOK DRY AND VFR FOR TUESDAY...WITH SOUTHERLY WINDS
GUSTING TO NEAR 20KTS BY EARLY AFTERNOON.

SCHULTZ

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, May 22, 4:21 PM CST, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 PM CDT MON MAY 22 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
521 PM CDT MON MAY 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED THUNDERSTORMS...SOME MAY PRODUCE:
    TORRENTIAL DOWNPOURS WHICH COULD LEAD TO LOCALIZED FLOODING.
    FREQUENT CLOUD TO GROUND LIGHTNING.
    SMALL HAIL.
    AND WIND GUSTS IN EXCESS OF 45 MPH.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE MOST NUMEROUS WEST OF AN OSCEOLA TO BRANSON
  LINE...MAINLY UNTIL 10 PM.

  DISCUSSION:

  ISOLATED THUNDERSTORMS WILL CONTINUE INTO THE EVENING HOURS. SOME
  OF THE STRONGER STORMS MAY PRODUCE PEA SIZE HAIL AND GUSTY
  WINDS. IN ADDITION...SOME OF THE THUNDERSTORMS COULD PRODUCE ONE
  TO TWO INCHES OF RAIN IN LESS THAN AN HOUR IN ISOLATED
  LOCATIONS...WHICH COULD LEAD TO SOME VERY LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  THERE IS A CHANCE OF THUNDERSTORMS TUESDAY INTO TUESDAY
  NIGHT...WITH A BETTER CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON
  AND EVENING. SOME POTENTIAL DOES EXIST FOR SEVERE THUNDERSTORMS
  WEDNESDAY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

HATCH/IZZI

In the hours before

Local storm report, May 22, 1:31 PM CST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
231 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 AM     TSTM WND DMG     MANES                   37.38N 92.37W
05/22/2006                   WRIGHT             MO   PUBLIC

            VERY LARGE TREE LIMBS DOWNED AND OUTBUILDING DAMAGED.

&&

SRUNNELS
Special weather statement, May 22, 4:50 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
550 PM CDT MON MAY 22 2006

MOZ094-102-222345-
BARRY-LAWRENCE-
550 PM CDT MON MAY 22 2006

...SIGNIFICANT WEATHER ALERT FOR BARRY AND LAWRENCE COUNTIES UNTIL
645 PM CDT...

AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PIERCE CITY...OR NEAR MONETT...AND MOVING
NORTHEAST AT 5 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

HATCH
Local storm report, May 22, 5:20 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
620 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             PIERCE CITY             36.95N 94.00W
05/22/2006  E1.75 INCH       LAWRENCE           MO   LAW ENFORCEMENT

&&

DCRAMER
Local storm report, May 22, 5:21 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
621 PM CDT MON MAY 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             PIERCE CITY             36.95N 94.00W
05/22/2006  E0.75 INCH       LAWRENCE           MO   PUBLIC

&&

DCRAMER

The radar

The Springfield radar (KSGF), 41 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lawrence

When
May 22, 5:45 PM CST to 8:00 PM CST
Where
Lawrence County, Pierce City
Reported by
LAW ENFORCEMENT
Coordinates
37.106, -93.833 (the zone’s center; the record gives no point)

Excessive rainfall caused flash flooding within the city of Pierce City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5508827.